Fosamax May Cause Esophageal Cancer

Advertisement

The osteoporosis drug Fosamax (alendronate) is taken by millions in an attempt to prevent painful bone fractures which may occur with osteoporosis. The New England Journal of Medicine published a study in it's January 2, 2009 issue that links Fosamax with esophageal cancer.

The study reports that the Food and Drug Administration (FDA) received reports of 23 patients in the United States who were diagnosed with esophageal cancer while taking Fosamax. The time frame of the reporting was between the initial marketing in October 1995 through mid-May 2008. There were no similar reports for other oral bisphosphonates in the FDA's database for adverse-event reporting. By the time of publishing the study, there were eight deaths.

Other anti-osteoporosis drugs in the same class (bisphosphonates) include Boniva, Actonel, and Didronel. Currently, there is no link between these drugs and esophageal cancer, but FDA officials caution that they can not rule out similar problems developing with those drugs in the future.

Advertisement

An estimated 10 million people (men and women) in the United States suffer from osteoporosis. Many more are at risk of developing the disease. Osteoporosis is a disease in which bones become fragile and more likely to break. If not prevented or if left untreated, osteoporosis can progress painlessly until a bone breaks. These broken bones, also known as fractures, occur typically in the hip, spine, and wrist.

There is no cure for osteoporosis. Fosamax and other brands of oral bisphosphonates are often the first line of defense against osteoporosis. The drugs are used to help increase bone density which can help prevent broken bones.

Your esophagus is the hollow tube that carries food and liquids from your throat to your stomach. Early esophageal cancer usually does not cause symptoms. As the cancer grow, symptoms may include painful or difficult swallowing, weight loss and coughing up blood. Risk factors for developing esophageal cancer include smoking, heavy drinking, and damage from acid reflux.

Sources

New England Journal of Medicine
National Osteoporosis Foundation
Medline Plus: Esophageal Cancer

Advertisement

Comments

My mother wasn't feeling very well saying she had stomach pains. The Doctor was treating her for Reflux and had her taking Prilosec. She had been taking Fosamax for a very long time - Maybe since it came out as she has Osteoperosis. About a week after 2008 Thanksgiving, she said she was so weak in her legs and was having more trouble walking. She then began not being able to eat anything. On December 16, 2008 I had to call 911 as she was so weak and couldn't hardly put one foot in front of the other. She is 89 and was doing so well, living in an Independent living facility and enjoying all aspects of it. I took her by ambulance and they started to do tests. She was very dehydrated and after spending two days in intensive care unit - They got her electrolytes up so that they could do an endoscopy exam. The results was her stomach wall was 1 inch thick and very hard - they couldn't get a good biopsy, but deciided it was Non Hodkins lymphoma - filling her complete stomach and into her esophagus. She is now dying of cancer and during this time cannot eat anything but a few liquids. She decided not to do radiation as she feels her life is over and doesn't want to prolong it. It would have only been a temporary fix to give her a little room to eat. I feel that it is related to the Fosamax she was on for such a long time. They told her that it was growing for quite some time. We thought she had gained weight and going by what her Doctor was treating her for. I am really upset about it - as her daughter. Any comments? Bonnie Johnston - [email protected] - Thanks
my mum was was feeling weak, a little pain in her back, and her meals were getting smaller, we were getting nowhere with her doctor and went private and had an endoscopy and was diagnosed with esophagal cancer, a ct scan showed the cancer to be 7.5 cms long, we were told it had been growing for 2 yrs, that was on the 17/11/2009, on the 22/01/2010 the cancer took her, everything happened so fast, i heard from a friend weeks later that fosamax damaged the esophagus and to my horror remembered that mum was on medication for osteoperosis, i have just found out that she was taking fosamax so i just googled it and found your story, i am gutted and know how you feel, im still trying to get my head around it,
I took Faosamax for 6 years. Just a little over 2 years after I stopped it, I was diagnosed with esophageal cancer in an early stage. My surgery was successful and I have had no recurrence thus far.
my husband was diagnosed with esophageal cancer 6/29/11 stage IV he passed on 9/10/11 . He was taking fosamax from 2004-2008. The FDA needs to investigate this link